Alert archive / Minnesota / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Grand Forks, ND

January 2, 201818 counties in Minnesota; 14 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Jan 2, 2018, 2:56 PM CST for 18 counties in Minnesota; 14 counties in North Dakota. It took effect at Jan 3, 2018, 12:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2018, 2:56 PM CST (20:56 UTC)
In effect from
Jan 3, 2018, 12:00 AM CST
Expired
Jan 3, 2018, 11:00 AM CST
In force
11 hr
Issued by
NWS Grand Forks, ND
All 32 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Cavalier County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 44 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
569 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS43 KFGF 022056
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
256 PM CST Tue Jan 2 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-015-016-026>030-
038-039-049-053-054-031700-
/O.NEW.KFGF.WC.Y.0002.180103T0600Z-180103T1700Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Ramsey-Eastern Walsh County-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Richland-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, 
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Wahpeton,
Edinburg, Adams, and Lankin
256 PM CST Tue Jan 2 2018

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 30 
  below zero.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...From midnight tonight to 11 AM CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
Gust
2 follow-up statements
822 
WWUS43 KFGF 031113
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
513 AM CST Wed Jan 3 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-015-016-026>030-
038-039-049-053-054-031700-
/O.CON.KFGF.WC.Y.0002.000000T0000Z-180103T1700Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Ramsey-Eastern Walsh County-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Richland-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, 
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Wahpeton,
Edinburg, Adams, and Lankin
513 AM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 25 below zero to 30 
  below zero.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...Until 11 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
293 
WWUS43 KFGF 031700
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1100 AM CST Wed Jan 3 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-015-016-026>030-
038-039-049-053-054-031800-
/O.EXP.KFGF.WC.Y.0002.000000T0000Z-180103T1700Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Ramsey-Eastern Walsh County-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Richland-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, 
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Wahpeton,
Edinburg, Adams, and Lankin
1100 AM CST Wed Jan 3 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING...

Decreasing winds and slowly rising temperatures into the early 
afternoon will bring warmer feels like temperatures to the area 
this afternoon. Wind chill values of 10 to 20 below can be
expected.


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 12:37 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 2, 12:37 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1237 PM CST Tue Jan 2 2018

.UPDATE...
Issued at 1236 PM CST Tue Jan 2 2018

Cold frontal snow band has pushed through the fargo-Moorhead area
and is now along a Bemidji-Mahnomen-Gwinner line... and expected
to push through to Staples-Elbow Lake line by 4pm. Clearing skies
behind the front will still see patchy low clouds and gusty
northwest winds through the afternoon and early evening. An updated
Aviation Discussion is attached below.

UPDATE Issued at 1023 AM CST Tue Jan 2 2018

Cold frontal boundary and associated band of light snow just
passed through the GF- EGF area and will continue moving south-
southeastward through the late forenoon and early afternoon...with
accumulations of a few tenths of an inch expected in most locales.
Expect temperatures to rise a quick 5 to 10 degrees with the
cloud cover but drop off again as skies clear behind the cold
front.

UPDATE Issued at 700 AM CST Tue Jan 2 2018

Radar indicated snow over southern Canada and was beginning to
enter the far northwest zones. No changes to the current forecast.
Wind chill advisory remains in effect until 10 AM CST.

&&

.SHORT TERM...(Today and tonight)
Issued at 359 AM CST Tue Jan 2 2018

Water vapor loop indicated a short wave over the southern
SASK/MAN border and moving to the southeast about 55 knots.
Short wave will brush the area and bring a cold front out
of Canada. Cold front is expected to move into the northern
Red River Valley by mid afternoon.
Light snow is expected with the front. Most places may get a
dusting and locally up to half an inch of snow. Another high
pressure system will follow and settle over central ND by Wed
morning.

.LONG TERM...(Wednesday through Monday)
Issued at 359 AM CST Tue Jan 2 2018

The period starts with steep northwest flow aloft over the Northern
Plains. At the surface, high pressure builds down into the FA, which
should keep winds on the low end. For several days now, the models
have been showing some very light snow possible along our western FA
border Wed night. This is associated with 850mb warm advection and
some upper jet energy. However this is likely a moisture starved
system and only the NAM shows any pcpn anymore. Will maintain low
chances for snow from Devils Lake down through Gwinner, but would
not be surprised if later NAM runs are weaker too. Wind chills could
dip into advisory criteria for portions of the FA again as well
Wednesday night.

Most of the Thursday-Friday time frame remains dry and quiet as
well, as surface high pressure holds over Minnesota and the Great
Lakes. Looks like wind chills could again dip into advisory levels
Thursday night. The surface pressure gradient tightens up Friday
night into Saturday, which could result in some drifting snow across
roads in open areas. Models begin to diverge quite a bit by the late
Saturday through Monday time frame. The main takeaway points during
this time frame are that the 500mb flow appears to flatten out more,
and the timing of any pcpn chances differs with each model. However,
not seeing any strong systems, just weaker impulses. A flatter flow
pattern also results in some milder air, especially for Saturday and
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CST Tue Jan 2 2018

A cold front along a BJI-38N-GWR line at 18z will continue
dropping south-southeastward across the FA through 21z with a band
of MVFR CIGS and VSBYS in light snow. Expect widespread VFR conds
following the cold front with patchy MVFR CIGS and VSBYS in
blowing snow... and northwest winds at 15g25kts through the
afternoon and early evening. Expect winds to diminish by 02z and
mainly VFR conditions during the overnight across eastern ND and
the Red River Valley...with areas of MVFR CIGS persisting in
northcentral MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...JH
LONG TERM...Godon
AVIATION...Gust
Hazardous weather outlook, Jan 2, 6:15 AM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
615 AM CST Tue Jan 2 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
615 AM CST Tue Jan 2 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Expect wind chills of 25 to 35 below zero this morning. A wind
chill advisory is in effect until 10 AM CST for the entire area. A
cold front will move through the area today and will produce some
light snow. Most areas will get a dusting. Up to half an inch
possible in some locations. With the new snow, winds will also
increase this afternoon with the cold front. Some reduction in
visibility can be expected due to drifting snow and some blowing
of snow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chill advisories may be needed during the nighttime and
morning hours for Tuesday night through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JH

Nearby

Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.